North Dakota, 2016

Hail in North Dakota, June 12, 2016

June 12, 2016 · NWS FGF · 1 event in 1 county or zone

Storms over western North Dakota slowly moved eastward into far western Benson County (ND) just after midnight. One of these storms dropped quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Storms over western North Dakota slowly moved eastward into far western Benson County (ND) just after midnight. One of these storms dropped quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 10:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 11, 10:47 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1147 PM CDT SAT JUN 11 2016

.UPDATE...
Issued at 1147 PM CDT Sat Jun 11 2016

No changes.

UPDATE Issued at 952 PM CDT Sat Jun 11 2016

Made some additional tweaks to POPs overnight. The 00Z NAM and
high resolution models continue to be on track with the current
activity just brushing our northwestern counties, but more storms
developing along the mid level front northwest to southeast across
the CWA between 06 and 09Z. A lot of elevated instability and the
low level jet getting going over central ND will help with a
marginal threat for some severe hail overnight. Models have that
first round dissipating by mid morning and the next round not
coming in until afternoon. Have POPs decreasing in the mid day
period but did not remove completely.

UPDATE Issued at 642 PM CDT Sat Jun 11 2016

Made a few tweaks to POPs as our showers over the southeastern CWA
have mostly moved east out of our area and development later on
this evening should be delayed until after midnight.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Jun 11 2016

Currently, a low pressure system is centered in southeastern MT
with a warm front extending east through northern SD. This warm
front will lift north through the forecast area tonight, providing
a focus for elevated thunderstorm development. A few elevated showers
and thunderstorms developed in the Fargo to Fergus Falls area in
the vicinity of some low-mid level frontogenesis which lines up
well with this morning's activity. Believe this activity will
diminish over the next couple of hours as FGEN fades. As the warm
front in SD lifts north tonight, MU CAPE values will be around
1500-3000 J/kg with effective shear of 30-40 kts, supporting the
possibility of severe storms across much of the area (basically
north of Wahpeton). Followed the GFS and included low
probabilities of thunderstorms in the southwest zones this
evening, lifting north, with the northward push of high theta-e
air. The latest HRRR follows this line of thinking as well. The
primary threat tonight will be large hail, although damaging winds
are possible as well.

There may be a lull by late morning ahead of the cold front and
upper wave. Depending on what the late night convection leaves
us, late morning heating is expected to lead to surface-based
thunderstorms by early afternoon across southeast ND and perhaps
further north (unless elevated storms continue in that area).
Severe storms still look possible with sfc-based CAPE of 2500 to
3500 J/kg and marginal deep shear. Low level shear and VGP look
fair, however. Hail and damaging winds will be primary threats as
the storms move from eastern ND across the Red River into MN
during the afternoon hours. The forcing should push through
Bemidji/Park Rapids by late evening, keeping any activity after
midnight to a slim chance.

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Jun 11 2016

Monday through Tuesday...sunny skies and highs in the upper 70s
to low 80s are expected on Monday behind the weak cold front.
Another upper wave will move into the area from the southwest on
Tuesday, providing yet another chance for precipitation...mainly
in North Dakota on Tuesday.

Tuesday night through Saturday...A well defined upper wave will
eject out of the CONUS SW into the central plains early in the
period, with a SFC low lifting from the central plains into
Minnesota Tuesday night into Wednesday. Current blended solution
has high POPs in this timeframe, which make sense given upper air
pattern and available moisture. Pattern settles down in the Wed
night into Thursday timeframe as an upper ridge amplifies over the
northern tier. SW flow pattern aloft and increasing POPs returns
into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jun 11 2016

VFR conditions continue for now with cirrus coming in from storms
to our west. The storms will begin to develop in the next few
hours from northwest to southeast, starting at KDVL shortly after
06Z, and then into KGFK around 09Z. Think that the storms will
develop north of KFAR so will leave that out of the first round of
storms. Strong winds at 850mb will bring some LLWS to KDVL and to
a lesser extent KFAR for a brief period early this morning. The
first round of storms should dissipate between KTVF and KBJI by
mid morning, but the next round will begin moving in by afternoon.
Storms will move west to east from early to late afternoon so have
VCTS at all TAF sites. Some MVFR cigs will be possible, mainly at
KDVL and KBJI. Winds will be breezy at gusts above 20 kts from
the southeast through much of the day, then shift to the northwest
during the evening.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Knutsvig
LONG TERM...Knutsvig/Speicher
AVIATION...JR
Hazardous weather outlook, Jun 11, 6:16 AM CST, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 AM CDT SAT JUN 11 2016

MNZ001-004>009-013>016-NDZ006>008-014>016-024-026-027-054-121230-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY-
716 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND AN ISOLATED THUNDERSTORM POSSIBLE IN PARTS OF
EASTERN ND THIS MORNING. BETTER CHANCE FOR SCATTERED STRONG TO
SEVERE STORMS AFTER MIDNIGHT. WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ON SUNDAY...SOME OF WHICH MAY
BE STRONG TO SEVERE MAINLY EAST OF THE RED RIVER. RISK OF SHOWERS
AND THUNDERSTORMS MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY.

MNZ002-003-017-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
121230-
NORMAN-CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
716 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. RISK OF
LATE NIGHT THUNDERSTORMS..MAINLY IN SOUTHEASTERN ND. SOME MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE NUMEROUS THUNDERSTORMS ON SUNDAY...SOME MAY BE STRONG TO
SEVERE. A CHANCE OF SHOWERS AND THUNDERSTORMS MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY.

DTR

In the hours before

Special weather statement, Jun 11, 11:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 AM CDT SUN JUN 12 2016

NDZ006-014-120700-
TOWNER ND-BENSON ND-
1256 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AND NORTHWESTERN BENSON
AND SOUTHWESTERN TOWNER COUNTIES UNTIL 200 AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESMOND...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT
35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ESMOND AROUND 100 AM CDT.
  FILLMORE AND BAKER AROUND 115 AM CDT.
  YORK AND KNOX AROUND 135 AM CDT.

LAT...LON 4837 9984 4837 9949 4859 9949 4851 9913
      4792 9974 4794 9981 4802 9981 4802 9985
TIME...MOT...LOC 0555Z 213DEG 29KT 4804 9986

DTR

The radar

The Minot AFB radar (KMBX), 101 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benson

When
June 12, 12:30 AM CST
Where
Benson County, 4.15 mi N of Harlow
Measured
1 in hail
Reported by
Public
Coordinates
48.230, -99.520

The storm also dropped 1.10 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629276.